Magazine Login
Health
A Medical Emergency Anaphylaxis
Aug 2018
Dr Jyothsna Krishnappa
Senior Consultant, Internal Medicine, Apollo Hospitals, Bangalore

Anaphylaxis is a medical condition which can lead to sudden shock and collapse. This condition may sometimes be life-threatening and possibly requires urgent medical aid. The term refers to a sudden hypersensitivity reaction of the body when exposed to a specific antigen associated with breathing difficulty, vascular collapse and shock. It usually occurs as a reaction to a previously sensitised antigen to which the individual has been exposed to earlier.

Symptoms And Signs
Most immediate manifestations occur with specific exposure either by injection or ingestion. The onset of the symptoms occurs within seconds to minutes. The person usually complains of a feeling of obstruction to breathing or choking sensation, like a lump in the throat, sudden hoarseness of voice and noisy breathing called ‘strider,’ - all manifestations of laryngeal oedema (swelling and inflammation of the upper airway).

This is immediately followed by a feeling of tightness in the chest or sudden breathlessness with acute wheezing (bronchoconstriction). There is associated development of flushing of the skin and feeling of generalised warmth of the body and later-multiple raised, cutaneous rashes called urticaria may develop. Within a few minutes, this may lead to fall in blood pressure (due to sudden vasodilatation) and cardiovascular collapse. This happens due to the chemical mediators released by the body in response to the offending antigen or allergen.